Thunderstorm Wind, Mercer
- When
- August 16, 3:30 PM EST
- Where
- Mercer County, Wenonah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.467, -81.250
Tree downed.
A weak frontal boundary stalled just north of the area, with an impulse working southeast into a highly unstable atmosphere, triggered scattered severe thunderstorms during the afternoon of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak frontal boundary stalled just north of the area, with an impulse working southeast into a highly unstable atmosphere, triggered scattered severe thunderstorms during the afternoon of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT TUE AUG 16 2005 .SHORT TERM (TONIGHT)... A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT. INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY. && .LONG TERM (WEDNESDAY THROUGH TUESDAY)... OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE THURSDAY. FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER BEHIND IT FOR THE START OF THE NEXT WORK WEEK. && .AVIATION... THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS. RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS. NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION PROBLEMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SK/DS/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1100 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-162115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 1106 AM EDT TUE AUG 16 2005 ...SEVERE WEATHER POSSIBLE TODAY... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...MAINLY IN THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR FURTHER UPDATES. SK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 9 SE CHARITY 36.72N 80.10W
08/16/2005 PATRICK VA TRAINED SPOTTER
SEVERAL LARGE LIMBS, 5-6 INCHES DIAMETER DOWN.
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL BURNT CHIMNEY 37.10N 79.83W
08/16/2005 0.75 INCH FRANKLIN VA TRAINED SPOTTER
0330 PM TSTM WND DMG 3 SW HUDDLESTON 37.14N 79.52W
08/16/2005 BEDFORD VA COUNTY OFFICIAL
TREES DOWN
&&
JWHITESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 423 PM EDT TUE AUG 16 2005 VAZ007-009>014-018>020-WVZ042>045-162130- ALLEGHANY VA-BATH-BLAND-CRAIG-GILES-GREENBRIER-MERCER-MONROE- MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE- 423 PM EDT TUE AUG 16 2005 ...STRONG TO SEVERE STORMS TO MOVE IN FROM THE WEST... A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD AT ABOUT 25 MPH THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 4:20 AND 5:30 PM...AND THEN INTO THE MOUNTAIN EMPIRE REGION...NEW RIVER VALLEY...AND ALLEGHANY HIGHLANDS OF VIRGINIA BETWEEN 5:30 AND 7:00 PM. THESE STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY RAINFALL...AS WELL AS FREQUENT DEADLY LIGHTNING. LOCALIZED FLOODING IS A POSSIBILITY... ESPECIALLY IN SOUTHEAST WEST VIRGINIA. BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND WARNINGS. VAZ023-024-034-035-044>047-058-059-162130- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE- HALIFAX-PITTSYLVANIA-ROCKBRIDGE- 423 PM EDT TUE AUG 16 2005 ...STRONG TO SEVERE STORMS TO MOVE THROUGH THIS AFTERNOON... AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE FOOTHILLS THROUGH LYNCHBURG...AMHERST...AND BUCKINGHAM...AND POSSIBLY AS FAR SOUTH AS BEDFORD...BETWEEN 4:20 AND 5:00 PM. ANOTHER STRONG STORM WILL MOVE EASTWARD ACROSS NORTHERN PITTSYLVANIA AND HALIFAX COUNTIES THROUGH 5:30 PM. LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND WARNINGS. 02
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Tree downed.
Tree down on True Road.
Three large trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472147, 5472149, 5472148.